Retrospective study of idiosyncratic drug-induced liver injury from infliximab in an inflammatory bowel disease cohort: the IDLE study
Background Infliximab therapy may be associated with drug-induced liver injury (DILI), often resembling a drug-induced autoimmune hepatitis. However, the prevalence of DILI in patients receiving infliximab is unclear. Abnormal liver biochemistry is common in patients with inflammatory bowel disease (IBD) and definitive diagnosis may be difficult. The aim of this study was to describe the patterns of abnormal liver biochemistry in an IBD cohort.
Methods In a retrospective cohort study of adult patients with IBD treated with infliximab through a single institution we used the Roussel Uclaf Causality Assessment Method (RUCAM) to evaluate liver biochemistry and possible DILI. All cases of abnormal liver biochemistry were ascribed a presumptive diagnosis from the electronic medical record.
Results Fifty-seven of the 175 patients (149 Crohn’s disease, 26 ulcerative colitis) had abnormal liver biochemistry. Of the 57 cases, one had highly probable, and 10 possible DILI due to infliximab. There were no significant differences regarding demographics, concomitant therapy/ disease, indication for infliximab or outcomes between patients with normal and abnormal liver biochemistry, except for higher baseline alanine transaminase and alkaline phosphatase in the abnormal biochemistry group (P<0.001). Multivariate logistic regression showed male sex (odds ratio [OR] 2.49, 95% confidence interval [CI] 1.22-5.09; P=0.01) and background liver disease (OR 15.09, 95%CI 4.09-55.69; P<0.001) to be associated with the abnormal liver
Conclusions Abnormal liver biochemistry is common in IBD patients on infliximab. Patients who are male, or have abnormal pre-therapy liver biochemistry or background liver disease, are more likely to develop worsening liver biochemistry during infliximab therapy. RUCAM scoring may help identify true cases of DILI.
Keywords Hepatotoxicity, inflammatory bowel disease, infliximab, drug-induced liver injury
Ann Gastroenterol 2020; 33 (2): 162-169